Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Reddish blisters on the back. Had dental cavities filled, taken amoxicillin. Allergic reaction?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
I have recently had some work on my teeth - cavities filled and a crown after which several days later some severe pain developed. After checking my bite, feeling me teeth and gums, and taking an x-ray, my dentist prescribed an antibiotic - Amoxicillin (250MG/5ML susp 150ML) for seven days to ensure against any possible and further infection. Since I began taking said medication on Monday (five days ago) the pain has diminished by 98%. This morning however, I noticed two linear reddish/pink welts with some fluid inside that are approximately 3" long - horizontally - across either side of my back ... midway.

I am immaculate, do not have bed bugs, and am wondering if this may be a delayed allergic reaction to the drug I am taking. What is your take? And what would you suggest I do besides taking benadryl.
Posted Fri, 27 Apr 2012 in General Health
Answered by Dr. Sujeet N Charugulla 5 hours later
Hello and thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

Amoxycillin hypersensitivity is often immediate type and occurs with the first dose itself, and would not likely be the reason of any rash that comes up after 7 days as in your case.

Crown placement often is not perfect, and would impinge on the gingiva causing pain as has happened with you. Good that your pain subsided with the antibiotic itself without the need of additional analgesic.

Wheals and blisters (your case) are not typical of late onset mild allergy that may occur in about 10% of individuals predisposed. It is classically maculopapular and very typically reddish over a large area on the trunk.

I would suggest you a clinical review with a dermatologist in person, to examine in detail and proceed with further management. I do not think it is due to amoxycillin. Either case, you already have ended amoxycillin course, so keep a close watch on those till then and do not apply any over the counter medications/ointments except a neutral medication like aloe vera cream.

Let me know if I have missed out any other concern in your question.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.


Dr Sujeet N Charugulla, MBBS, MD
Consultant Physician.
Above answer was peer-reviewed by
Follow-up: Reddish blisters on the back. Had dental cavities filled, taken amoxicillin. Allergic reaction? 3 hours later
I also appreciate your in put. If not an allergic reaction, then what could it be? What would cause welt across my back? Very Strange. Thank you.
Answered by Dr. Sujeet N Charugulla 10 hours later
Thanks for the reply.

The second possibility of those lesions on your trunk most likely could be urticaria, but the clinical diagnosis would demand a close examination of the area by your doctor. I can only comment in here.

Other skin lesions would depend on your medical history. Many diseases have skin components, so these aspects will have to be dealt with too.

Above answer was peer-reviewed by
Follow-up: Reddish blisters on the back. Had dental cavities filled, taken amoxicillin. Allergic reaction? 2 hours later
I appreciate your time and expertise.

Also, just so you know, I am out of town for the holidays and away from my GP and dermatologist ... AND, I always like a third opinion.

In relation to "urticaria/hives", from all of the pictures available on line I see more circular-like images whereas the welts I have are LINEAR. Interestingly, they are also in SIMILAR POSITION - horizontal lines across and on either side of my back.

Also, while there is no serious discomfort (no pain or itching - just a slight sensation that they are there), there is some FLUID inside the welts and they DO TURN WHITE to the touch. And while these linear welts have not worsened since I noticed them 24 hours ago, even with benedryl, the SWELLING is not totally gone.
QUESTION 2: Is there any significance to any of this?

As I have not deviated from my usual diet, have not been exposed to animals or insect bites (unless something bit me in the night), the one thing I can think of that is different - is the medication I am on.

The only other thing is perhaps the body suit I sometimes wear that are made of spandex, nylon and polyester - no latex - and which before this have never given me a problem.
QUESTION 3: Based on all the above, do you still think the anti-biotic is NOT the likely source of the problem?

QUESTION 4. Is NOT applying any ointments, NO hot baths OR tight clothing the only answer?

QUESTION 5. While I understand that you can not give me a precise time for anything, based on the information I have provided, and on your experience, how long might I expect it to be, before these welts go away?

Perhaps in the end it is merely a guessing game. As I stated earlier, at least the welts have not worsened since I noticed them yesterday.

Finally, while I understand that you are not in my presence and therefore cannot see first hand what the welts look like, nor do any testing, one more thorough analysis from you in response to this e-mail could bring satisfaction enough.

Thank you again.

Answered by Dr. Sujeet N Charugulla 6 hours later

Thanks for writing back.

1. Site of skin lesions would not be conclusive. As I said about my most near possibility, the diagnosis of urticaria would can only be confirmed by examining you and not just by the shape of lesions or site of lesions. Linear or circular would not mean anything as urticaria would change shape in minutes/hours.

2. That might be the classical sign of blanching (whiteness on touch) seen in urticaria.

3. Another possibility I want to add now is food. I understand that you would want to place Amoxycillin on top of the list.

4. In case it is urticaria, yes - strangely nothing is needed. It would disappear on its own. Only, when it is serious or involving the throat then some antihistaminic would be prescribed amongst other measures.

5. Usually would take 4-6 weeks for complete normal look of the skin.

The bottom line, I want to tell you is even if it should be urticaria (which I know feel it to be) it is entirely harmless and would do you no big harm. Should you experience major symptoms, only then you would need 911. (I don't see this happening)

So, relax and just follow the soothing measures as you already have read.

Wish you best of health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor